Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS Baltimore/Washington

August 29, 2004Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 29, 2004, 3:23 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 3:23 PM EDT (19:23 UTC)
Expired
Aug 29, 2004, 7:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 291929
FFWLWX
MDC001-WVC057-292330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MINERAL COUNTY IN EASTERN WEST VIRGINIA
  ALLEGANY COUNTY IN WESTERN MARYLAND

* UNTIL 730 PM EDT

* AT 321 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
MOVING FROM NORTHWEST MINERAL COUNTY INTO SOUTHWESTERN ALLEGANY 
COUNTY.  RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY 
FALLEN OVER THE WARNED AREA AND ANOTHER 1 TO 2 INCHES WILL BE 
POSSIBLE THROUGH 730 PM EDT.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE 
FROSTBURG...LONACONING AND WESTERNPORT.

FLOODING WAS REPORTED NEAR WESTERNPORT IN SOUTHWEST ALLEGANY 
COUNTY...WITH SEVERAL BASEMENTS FLOODED. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

LAT...LON 3942 7909 3941 7903 3963 7880 3969 7893

$$

PELOQUIN
2 follow-up statements
000 
WGUS71 KLWX 292133
FFSLWX
MDC001-WVC057-292330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SUN AUG 29 2004

...FLASH FLOOD WARNING CONTINUES FOR ALLEGANY AND MINERAL COUNTIES
   UNTIL 730 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY THUNDERSTORMS 
HAVE DEPOSITED 3 TO 4 INCHES OF RAINFALL OVER THE WESTERN PARTS OF 
MINERAL AND ALLEGANY COUNTIES. FLOODED BASEMENTS WERE REPORTED IN 
AND AROUND WESTERNPORT. THESE HEAVY THUNDERSTORMS HAVE MOVED OUT OF 
THE WARNED AREA...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS WILL 
MOVE INTO THE AREA BY 630 PM AND WILL BE CAPABLE OF PRODUCING UP TO 
ANOTHER INCH OF RAINFALL THROUGH 730 PM EDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

PELOQUIN
000 
WGUS71 KLWX 292332
FFSLWX
MDC001-WVC057-300130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT SUN AUG 29 2004

...FLASH FLOOD WARNING FOR ALLEGANY AND MINERAL COUNTIES HAS 
EXPIRED...

THUNDERSTORMS THAT BROUGHT HEAVY RAINFALL TO ALLEGANY AND MINERAL 
COUNTIES HAVE WEAKENED AND MOVED AWAY FROM THE WARNED AREA. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE UP TO A QUARTER OF 
AN INCH OF ADDITIONAL RAINFALL THROUGH 10 PM...ESPECIALLY ACROSS THE 
WESTERN PORTIONS OF ALLEGANY AND MINERAL COUNTIES...HOWEVER THIS 
WILL NOT BE ENOUGH TO CAUSE FURTHER FLOODING. 

$$

PELOQUIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:30 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 29 2004

SHORT TERM (TNGT/MON)...

SOME CHG TO THE TMRW PD. GASTON HAS SPED UP...AND BLV MAIN IMPACT WL
BE LATE AFTN MON GOING INTO MON NGT. LATEST TPC GUIDNC HAS THE
REMNANTS TRACKING OVER ST. MARYS CNTY ARND 11 PM MON NGT.

AS SAID ERLR...AM NOT OVERLY WOWED BY CPVCTN CHCS THIS EVE...
CERTAINLY NOT IN ASSO W/ THE VAUNTED BNDRY ALONG THE ERN GRT LKS.
BLV THERE WL BE SCT STORMS DVLPG OVR THE MTNS THRU MID EVE B4 THINGS
SETTLE DOWN...BUT IF YOU LOOK AT THE FLOW PATTERN IN THE RDR
COMPOSITE...AS WELL AS THE VWP...THAT MEANS THESE WOULD DRIFT N
INSTED OF E INTO THE METRO AREAS. ANOTHER WARM NGT IS ON TAP FOR THE
RGN...U60S/L70S.

CLDS WL BE ON THE INCRS MON...ESPECIALLY IN THE ERN HALF OF THE CWA.
GIVEN CURRENT TRACK OF GASTON REMNANTS WL UP POPS TO LKLY IN THE ERN
THIRD OF THE AREA MON AFTN. CLD CVR WL ENSURE LOWER TEMPS THAN PAST
FEW DAYS..BUT PRBLY M80S MOST LOCALES. NOT THINKING OF ANY
WATCHES...AS THE HVST RAFL WL BE OVER THE AREA WITH THE HIGHEST FFG
VALUES...AND GIVEN RAPID MVMT OF REMNANTS NOT XPCTG LARGE AMTS
ANYWAY. OTHER CONCERN WL BE INCRSD WINDS ALONG THE BAY...BUT THAT IS
MORE AN XTND ISSUE. THX PHL FOR COORD CALL.

LONG-TERM (MON NIGHT-SUN)

LATEST TPC FCST HAS REMNANT CIRCULATION OF GASTON OVER ST MARYS
COUNTY MD AT 11 PM MON. KEEPING LIKELY POPS FOR MON EVENING IN THE
EAST CHANCE ELSEWHERE. FOLLOWING THE FASTER GFS SOLUTION WITH
RESPECT TO GASTON AS SUGGESTED BY HPC. EXPECT CLEARING TO TAKE PLACE
QUICKLY AFTER MIDNIGHT AS WINDS SHIFT TO THE NW AS GASTON
ACCELERATES TO THE NE.

REST OF THE WEEK...HIGH PRES AT THE SFC IS EXPECTED TO DOMINATE THE
REGION THROUGH THE REST OF THE WEEK WHILE H5 RIDGE BEGINS TO TAKE
CONTROL OF THE REGION TOWARD THE WEEKEND. BEAUTIFUL LATE SUMMER WX
IS EXPECTED TUE-SUN WITH MAINLY CLEAR SKIES AND COMFORTABLE TEMPS.
AS SFC HIGH SHIFTS SLOWLY EAST AND SFC WINDS BECOMING LIGHT EASTERLY
WOULD EXPECTED MORNING FOG/STRATUS EACH DAY WITH LIGHT EASTERLY FLOW
OFF THE ATLC AND SUBSIDENCE ALOFT AND CLEAR NIGHTS PROVIDED BY HIGH
PRES. HOWEVER...WILL KEEP MENTION OF FOG OUT OF THE GRIDS FOR NOW.
AS FOR HURR FRANCES HPC DAY 6/7 POSITION HAS FRANCES OVER THE FL
PENINSULA AND ATTM IS NOT EXPECTED TO HAVE ANY EFFECT IN THIS REGION.

ROSA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SML CRFT PSBL MON NGT-TUE CHES BAY-LWR PTMC.
&&
Hazardous weather outlook, Aug 29, 11:00 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SUN AUG 29 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1100 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
TROPICAL STORM GASTON CURRENTLY LOCATED OFF THE SOUTH CAROLINA
COAST IS FORECAST TO MOVE NORTH INTO SOUTHEAST VIRGINIA
MONDAY AFTERNOON...BEFORE ACCELERATING NORTHEAST INTO THE ATLANTIC
EARLY TUESDAY MORNING. WITH THIS TRACK...LITTLE IF ANY AFFECTS WILL
BE REALIZED THIS FAR NORTH...HOWEVER A SHIFT IN THE TRACK TO THE
NORTHWEST MAY BRING ADDITIONAL PRECIPITATION AND HIGHER WINDS. PLEASE
REFERENCE THE LATEST TROPICAL PREDICTION CENTER ADVISORY FOR FURTHER
DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND/ROGOWSKI

Nearby

Flash Flood Warnings in Maryland, 2004Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.